Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 83, NWS Aberdeen, SD

June 17, 2012Brown County, Day County, Marshall County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 17, 2012, 5:32 PM CDT for Brown County, Day County, Marshall County, South Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2012, 5:32 PM CDT (22:32 UTC)
Expired
Jun 17, 2012, 6:30 PM CDT
In force
58 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Brown County, SD, Day County, SD, Marshall County, SD

The radar

The Aberdeen radar (KABR), 41 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:45 PM CDTHAIL 14 Sw Claremont, SDVERY MINOR CROP DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2160 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
545 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

516 
WUUS53 KABR 172232
SVRABR
SDC013-037-091-172330-
/O.NEW.KABR.SV.W.0083.120617T2232Z-120617T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
532 PM CDT SUN JUN 17 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
  NORTHWESTERN DAY COUNTY IN NORTHEAST SOUTH DAKOTA...
  SOUTHWESTERN MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 630 PM CDT

* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COLUMBIA...OR 13 MILES NORTHWEST OF GROTON...MOVING NORTHEAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAREMONT AROUND 555 PM CDT...
  AMHERST AND LANGFORD AROUND 610 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL CAPABLE OF
PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4588 9788 4557 9764 4551 9826 4565 9841
TIME...MOT...LOC 2232Z 242DEG 21KT 4563 9820
WIND...HAIL 60MPH 1.75IN

$$
FOWLE
1 follow-up statement
691 
WWUS53 KABR 172257
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
557 PM CDT SUN JUN 17 2012

SDC013-037-091-172330-
/O.CON.KABR.SV.W.0083.000000T0000Z-120617T2330Z/
MARSHALL SD-DAY SD-BROWN SD-
557 PM CDT SUN JUN 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
BROWN...NORTHWESTERN DAY AND SOUTHWESTERN MARSHALL COUNTIES UNTIL 630
PM CDT...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CLAREMONT...OR 13 MILES NORTHEAST OF GROTON...MOVING NORTHEAST AT 25
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANGFORD AND AMHERST AROUND 610 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND LARGE DESTRUCTIVE HAIL CAPABLE OF
PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4588 9788 4557 9764 4551 9826 4565 9841
TIME...MOT...LOC 2257Z 242DEG 21KT 4563 9797
WIND...HAIL 60MPH 1.75IN

$$
FOWLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:41 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 17, 3:41 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
341 PM CDT SUN JUN 17 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

STORMS ARE THE MAIN ISSUE IN THE SHORT RANGE. FOR TNT VERY STRONG
SHEAR VALUES WILL COMBINE WITH WEAK ENERGY ALOFT...AND HIGH CAPES
TO PRODUCE AT LEAST SCT SEVERE STORMS ACROSS THE NORTHEAST PART
OF THE STATE. MOST HIGH AND LOW RES MODELS DO INDICATE CONVECTION
INITIATING BETWEEN 21-00Z AROUND THE JAMES VALLEY WITH THE STORMS
THEN SHIFTING OFF INTO WESTERN MINNESOTA IN THE EARLY AND MID
EVENING HOURS. SCT SINGLE CELLS SHOULD BECOME A FORWARD
PROPAGATING MCS DURING THE EVENING. LARGE HAIL...HIGH WINDS AND
EVEN A COUPLE TORNADOES WILL BE POSSIBLE.

POST FRONTAL CONDITIONS THEN MOVE IN FOR LATE TNT AND MONDAY WITH
ONLY SOME LINGERING SHOWERS. FOR MONDAY NIGHT ANOTHER WAVE LIFTS
ACROSS THE REGION WITH A PRETTY DECENT CHANCE OF SHOWERS AND
STORMS. THE EURO MODELS ARE DISPLACED A BIT FURTHER NORTH WITH THE
LOW LEVEL BOUNDARY AND THUS HAVE MOST OF THEIR PCPN OVER THE
NORTHERN CWA. FOR NOW WILL STICK WITH SUITE OF NCEP MODELS THAT
ARE A BIT FURTHER SOUTH. THUS HAVE PRETTY HIGH POPS FOR MONDAY
NIGHT INTO TUESDAY MORNING. MORE ENERGY IS EXPECTED TO LIFT ACROSS
THE REGION ON TUESDAY NIGHT WITH THE HIGHEST POPS SITUATED OVER
THE EASTERN AND SOUTHERN CWA. TEMPERATURES SHOULD AVERAGE OUT NEAR
TO SLIGHTLY BELOW NORMAL FOR THE TIME PERIOD.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

THE MODELS SHOW UPPER LEVEL TROUGHING OUT WEST MOVING ACROSS THE
REGION ON WEDNESDAY. THIS WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR WEDNESDAY. WEDNESDAY WILL ALSO BE THE COOLEST
DAY IN THE LONG TERM WITH HIGHS IN THE 70S. OTHERWISE...ALL OF THE
MODELS SHOW A SLOW WARM UP INTO THE WEEKEND AS UPPER RIDGING OUT
WEST PUSHES/BUILDS INTO THE CENTRAL US THROUGH SUNDAY. THE NEXT
FEATURE TO BRING A DECENT CHANCE OF SHOWERS AND THUNDERSTORMS IS
FOR FRIDAY NIGHT AND SATURDAY MORNING. THE MODELS SHOW A SURFACE
LOW PRESSURE AREA SLIDING ACROSS THE REGION WITH A WARM FRONT
LIFTING NORTHWARD ALONG WITH AN INCREASING LLJ MAINLY FRIDAY NIGHT
AND SATURDAY MORNING. ALREADY HAVE IN CHANCES FOR THIS TIME
PERIOD. TEMPERATURES SHOULD BE MOSTLY IN THE 80S ON FRIDAY.
SATURDAY AND SUNDAY WILL ALSO BE INTERESTING AS THE UPPER LEVEL
HEIGHTS BUILD OVER THE REGION TO 588 OR SO BY SUNDAY EVENING.
ALTHOUGH...AT THE SURFACE CANADIAN HIGH PRESSURE WILL BE NOSING IN
FOR SATURDAY NIGHT AND MOVING SLOWLY EAST THROUGH SUNDAY. THIS
WILL AFFECT TEMPERATURES SOME MAINLY NORTH AND EAST IN THE CWA.
THERE SHOULD BE SOME 90S IN THE SOUTHERN CWA. WILL HAVE TO WAIT
AND SEE BUT WE COULD SEE A LOT MORE 90S IF THE WARMER AIR PUSHES
FARTHER NORTHWARD SUNDAY. OTHERWISE...IT LOOKS TO BE DRY FOR
SATURDAY NIGHT AND SUNDAY.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED AT ALL TAF LOCATIONS THROUGH TODAY...
TONIGHT...AND MONDAY MORNING. A SHORT WAVE TROUGH ALONG WITH A
WEAK FRONTAL BOUNDARY WILL BE MOVING ACROSS THE REGION THROUGH THE
AFTERNOON AND EVENING. WITH INSTABILITY BUILDING UP
TODAY...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THIS SURFACE
BOUNDARY. SOME OF THESE COULD BECOME SEVERE. ABR AND ATY LOOK TO
BE THE ONLY LOCATIONS THAT WILL BE AFFECTED. INSERTED SOME VCTS AT
BOTH OF THESE LOCATIONS. OTHERWISE...SKIES WILL CLEAR IN BEHIND
THE FRONT ALONG WITH WINDS BECOMING NORTHWEST.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

SHORT TERM...TDK
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 17, 4:36 AM CDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
436 AM CDT SUN JUN 17 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
436 AM CDT SUN JUN 17 2012 /336 AM MDT SUN JUN 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON INTO
TONIGHT...MAINLY FOR LOCATIONS EAST OF THE MISSOURI RIVER. THE
MAIN TREATS WILL BE VERY LARGE HAIL AND DAMAGING WINDS. TORNADIC
THUNDERSTORMS ARE ALSO POSSIBLE...ESPECIALLY FOR LOCATIONS ALONG
AND EAST OF THE JAMES RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OFF AND ON CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF THE JAMES
RIVER VALLEY.

SD

In the hours before

Local storm report, Jun 17, 5:31 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
531 PM CDT SUN JUN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             RICHMOND LAKE REC AREA  45.54N  98.61W
06/17/2012  E1.00 INCH       BROWN              SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1200216

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 5:06 PM CDTSevere Thunderstorm WarningABRMarshall39 min
Jun 17, 5:12 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson63 min
Jun 17, 5:34 PM CDTTornado WarningABRMarshall26 min
Jun 17, 5:45 PM CDTSevere Thunderstorm WarningABRMarshall45 min
Jun 17, 5:50 PM CDTSevere Thunderstorm WarningABRRoberts40 min
Jun 17, 5:53 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall47 min
Jun 17, 5:53 PM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts52 min
Jun 17, 5:59 PM CDTTornado WarningABRMarshall, Roberts31 min
Jun 17, 6:05 PM CDTSevere Thunderstorm WarningABRRoberts40 min
Jun 17, 6:13 PM CDTTornado WarningABRBrown, Day23 min
Jun 17, 6:40 PM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts65 min
Jun 17, 6:46 PM CDTTornado WarningABRRoberts34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.